Florida, 2004

Lightning Strike in Florida, August 21, 2004

August 21, 2004 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 21, 2:00 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Aug 21, 2:00 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 AM CDT SAT AUG 21 2004

.SHORT TERM...UPPER LEVEL ANALYSIS SHOWS HIGH LEVEL RIDGE
AXIS DEEP INTO THE GULF...WITH WEST TO SOUTHWEST FLOW ATOP
RIDGE POSITIONED OVER THE FORECAST AREA. AT THE SURFACE...A FRONTAL
ZONE WAS DRAPED FROM THE OHIO RIVER VALLEY...BACK INTO CENTRAL
TEXAS WITH CENTER OF HIGH PRESSURE OFF THE SOUTHEAST U.S. COAST...
NOSING WESTWARD INTO THE CENTRAL GULF. ALONG AND AHEAD OF FRONT...
LATEST SATELLITE IMAGES SHOW QUITE AN EXPANSE OF CLOUDINESS STREAMING
NORTHEAST FROM EASTERN TEXAS ON UP THROUGH THE OHIO RIVER VALLEY INTO
THE NEW ENGLAND STATES. THESE CLOUDS EXTEND EAST INTO THE SOUTH AND
SOUTHEAST...MARKING A DISTURBED AIRMASS. WITH UPPER RIDGE SUPPRESSED
TO THE SOUTH...A SERIES OF MID LEVEL DISTURBANCES CAUGHT UP IN THE
WEST TO SOUTHWEST FLOW...LOOKS TO BE ENOUGH TO MAINTAIN MODERATE TO
HIGH CHANCES OF RAIN FOR THE NEXT FEW PERIODS. EXPECT LITTLE CHANGE
IN PRECIPITABLE WATERS WITH VALUES HOVERING IN THE 1.8 TO 2.0 INCH
RANGE. THUS...PRECIPITATION EFFICIENCY SHOULD BE ADEQUATE FOR LOCALLY
HEAVY DOWNPOURS. WITH BROKEN TO OVERCAST SKY CONDITIONS AND BETTER
COVERAGE OF DAYTIME STORMS...MAXES KEPT IN CHECK BY BEING SLIGHTLY
COOLER. NIGHTS MUGGY.

&&

.EXTENDED...UPPER RIDGE FROM THE SOUTHWEST ATLANTIC ACROSS THE
CENTRAL GULF...KEEPS FORECAST AREA UNDER ACTIVE SOUTHWEST HIGH
LEVEL FLOW. SURFACE HIGH TO THE EAST INFLUENCES LOCAL WINDS WITH
DAYTIME SEABREEZE LOOKING TO BE MAIN FOCUS FOR GULF COAST
THUNDERSTORM DEVELOPMENT. /10

&&

.MARINE...A LIGHT TO OCCASIONALLY MODERATE SOUTHWESTERLY ONSHORE FLOW
WILL PREVAIL OVER THE NEXT FEW DAYS AS A WEAK RIDGE OF HIGH PRESSURE
REMAINS POSITIONED OVER THE SOUTHEAST STATES. A SERIES OF UPPER LEVEL
DISTURBANCES WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE MARINE WATERS OVER THE NEXT COUPLE OF DAYS. OTHERWISE...LITTLE
CHANGE IN WINDS AND SEAS ARE EXPECTED. /39

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     87 73 87 73 / 90 40 60 20
PENSACOLA  86 74 87 74 / 90 40 60 20
DESTIN     86 75 87 76 / 90 40 60 20
EVERGREEN  86 70 87 70 / 90 40 60 20
WAYNESBORO 86 71 87 72 / 90 40 60 20
CAMDEN     86 70 87 70 / 90 40 60 20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Aug 21, 4:00 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SAT AUG 21 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-079-211630-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-UPPER BALDWIN AL-UPPER MOBILE AL-
WASHINGTON AL-WAYNE MS-WILCOX AL-
500 AM CDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY DURING AFTERNOON
HEATING...THEN GRADUALLY DIMINISH IN DURING THE LATE EVENING HOURS.
A FEW STORMS COULD BECOME STRONG WITH BRIEF WIND GUSTS OF 40 TO 45
MPH POSSIBLE...ALONG WITH LOCALIZED HEAVY RAIN. OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OTHER THAN AFTERNOON AND EVENING THUNDERSTORMS...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 21, 12:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
126 PM CDT SAT AUG 21 2004

ALZ051>057-MSZ067-075-076-211945-
WASHINGTON-CONECUH-MONROE-BUTLER-CLARKE-WILCOX-CHOCTAW-PERRY-GREENE-
WAYNE-
INCLUDING THE CITIES OF...CAMDEN...CHATOM...GROVE HILL AND
LEAKESVILLE...
126 PM CDT SAT AUG 21 2004

...A LINE OF STRONG THUNDERSTORMS IS BEING DETECTED OVER
WASHINGTON...CONECUH...MONROE...BUTLER...CLARKE...WILCOX...CHOCTAW...
PERRY...GREENE AND WAYNE COUNTIES...

AT 118 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OFF STRONG THUNDERSTORMS OVER SOUTH CENTRAL ALABAMA MOVING
SOUTHEAST AT 25 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NORTHWEST OF A LINE
FROM WIGGINS TO CITRONELLE TO MONROEVILLE THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 86 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Escambia

When
August 21, 12:30 PM CST
Where
Escambia County, Ferry Pass
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

A nineteen year old student and her parents were walking on the University of West Florida campus when lightning struck near them. They were knocked to the ground and the parents quickly recovered. The daughter was left unconscious. A resident assistant at the college saw what had happened and started giving CPR to the student and continued until help arrived. The student was taken to a hospital and remained there for several weeks before being released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417534.